utd_medknow
International Journal of Trichology International Journal of Trichology
 Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
 
  Home | About IJT | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submission | Subscribe | Advertise | Contact us | Login   
 


 
 Table of Contents  
LETTERS TO EDITOR
Year : 2020  |  Volume : 12  |  Issue : 1  |  Page : 47-48  

Eyebrow whitening induced by imatinib


Division of Hematology, Adnan Menderes University Medical Faculty, Aydin, Turkey

Date of Submission02-Oct-2019
Date of Decision04-Dec-2019
Date of Acceptance11-Mar-2020
Date of Web Publication09-Apr-2020

Correspondence Address:
Irfan Yavasoglu
Division of Hematology, Adnan Menderes University Medical Faculty, Zafer Street, Adnan Menderes University Road, Adnan Menderes University, 09100 Aydin
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijt.ijt_83_19

Rights and Permissions

How to cite this article:
Yavasoglu I, Turgutkaya A, Bolaman Z. Eyebrow whitening induced by imatinib. Int J Trichol 2020;12:47-8

How to cite this URL:
Yavasoglu I, Turgutkaya A, Bolaman Z. Eyebrow whitening induced by imatinib. Int J Trichol [serial online] 2020 [cited 2022 Aug 13];12:47-8. Available from: https://www.ijtrichology.com/text.asp?2020/12/1/47/282174



Sir,

Imatinib is a proven tyrosine kinase inhibitor (TKI) widely used for the treatment of chronic myeloid leukemia (CML). It is a rationally designed oral signal transduction inhibitor that specifically targets several protein tyrosine kinases: Abl, Arg (Abl-related gene), the stem cell factor (SCF) receptor (c-KIT), platelet-derived growth factor receptor, and their oncogenic forms, most notably bcr-abl. Its well-known adverse effects are hematological (cytopenia), edema, myalgia, electrolyte disturbances, and rash.[1] There has been reported a case with eyebrow whitening induced by dasatinib, another TKI.[2] Here, we present the first case of eyebrow whitening induced by imatinib in literature, based on our experience.

A 56-year-old female patient was prescribed imatinib 400 mg/day for chronic-phase CML 1 year ago in our clinic. She had the diagnosis 3 years ago from another center and was using imatinib for 3 years. We discovered progressive eyebrow whitening for the last 3 months [Figure 1]. Ten to twelve hairs of whitening was counted bilaterally; it was <2/3rd of the total eyebrow mass and evaluated as Level 2 (according to the Eyebrow Whitening Scale: Level 0: no whitening; Level 1: 1–3 strands; Level 2: between 3 and 10 strands, Level 3: 11 strands and 2/3rd of whitening, level 4: whitening of 3/4th or more strands).[3] There was no previous trichoscopic image, so no comparison could be performed. There were no other depigmented body hairs detected. There was no particular feature at her own medical or family history. Her CML was on complete remission, and her blood count, iron, Vitamin B12, zinc, and thyroid-stimulating hormone levels were completely normal. She did not complain of her eyebrow whitening, and so the TKI treatment was continued.
Figure 1: The picture of eyebrow whitening of the patient (patient consent has been obtained)

Click here to view


Sunitinib is a a vascular endothelial growth factor receptor multikinase inhibitor and usually used for the treatment of metastatic renal cell carcinoma.A case of eyebrow whitening, possibly because of using sunitinib is defined in the literature. It was emphasized that the etiology is unclear for hair depigmentation.[4] Hair depigmentation has been shown to occur with disruption of the interaction between the ligand SCF and its Class III receptor tyrosine kinase c-KIT, also called the SCF receptor. Both dasatinib and sunitib usage was associated with hair depigmentation, so similar mechanism may be responsible for imatinib.

Clinicians should be aware of eyebrow whitening when using TKIs such as imatinib.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Waller CF. Imatinib mesylate. Recent Results Cancer Res 2018;212:1-27.  Back to cited text no. 1
    
2.
Sun A, Akin RS, Cobos E, Smith J. Hair depigmentation during chemotherapy with dasatinib, a dual Bcr-Abl/Src family tyrosine kinase inhibitor. J Drugs Dermatol 2009;8:395-8.  Back to cited text no. 2
    
3.
Kantarcı FA, Kantarcı MN, Bilgi S. Age estimation using level of eyebrow and eyelash whitening. Med Sci Monit 2014;20:97-102.  Back to cited text no. 3
    
4.
Agrawal CR, Talwar V, Babu VP, Jain P, Goyal P. Unusual pattern of whitening of eyebrows following sunitinib therapy: A case report with brief review of literature. Int J Trichology 2017;9:190-2.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1472    
    Printed28    
    Emailed0    
    PDF Downloaded36    
    Comments [Add]    

Recommend this journal